Aa
A
A
A
Close
Thyroid Disorders Community
26.2k Members
Avatar universal

Cytomel, synthroid, and leg aches

I had a tt on 8/1 for thyca and RAI on 9/30. I've been on 112 synthroid for 7 days and 75 cytomel (25/three times  day) for 7 days. Yesterday I started getting really strange sensations in my legs. Its just an aching that won't stop. I think it is nerve related. It is in both legs and moves around. Seems like it might be restless leg-type symptoms. The longer I am still, the more the discomfort builds until I just have to move around. Any idea what might be causing this? I can't sleep because it is so uncomfortable.

My endo recommended that I stop the cytomel - I was just on it temporarily while the synthroid builds up to a therapeutic level postRAI. I'm hoping that will help. Has anyone else had this weird leg pain?

My TSH was 210 when I started my meds 7 days ago. It was that high for the RAI treatment.
Thanks!
6 Responses
213044 tn?1236527460
Wow. 210. I'll bet 75mcg a day of Cytomel knocked that down fast.(Not to mention the Synthroid)

I haven't had leg neuropathy. Maybe stopping the Cytomel will stop the leg problem.

With a shift in your hormones of that magnitude, you are bound to get some symptoms, and neuropathy may be one. I get sensory overload to varying degrees when my levels shift.

Hope it stops bothering you.
393685 tn?1425812522
Had anyone tested your for RLS? From what I understand it is pretty simple.

185634 tn?1257071139
Wow is right!!  I thought mine was bad at 145 when I had my RAI.  I had forgotten about the restless legs last year when my tsh was coming down.  I don't recall it lasting for very long.  I do however, remember how nasty it felt being so hypo and was amazed at how fast my tsh came down.  Lots of symptoms though.  I remember my joints aching horribly.

What AR said couldn't be more true.  Your poor body is going through a lot right now trying to get your tsh down.  Good luck to you!
Avatar universal
Neuropathy! Is that the name for it? I have had the hardest time trying to describe what I've been going through. But I guess with a TSH as ridiculously high as mine had gotten, I should expect some weird symptoms as it comes down. Thank you all for the responses.

I stopped the cytomel yesterday and I think the neuropathy has gotten a little less severe. I was able to sleep last night so hopefully that is a step in the right direction. I love the cytomel because it allowed me to feel better pretty quickly after having a TSH of 210, but I guess maybe it was too much of a good thing? I just hope the synthroid builds to a therapeutic level quickly. I don't want to get too hypo again while I wait for it to build up in my system.

Does anyone know how quickly your TSH can come down on cytomel? Can you really go from 210 to .5 in just 7 days or does it come down more slowly?
Thanks - I'm new to all of this and its hard to get solid information.
Alissa
Avatar universal
I believe your RLS may be related to the Cytomel you are taking.  I had my thyroid ablated for Graves in 2005, and utilized every possible dose of synthetic LevoT4 from 25 mcg to 125 mcg in the stabilizing/therapeutic process, with no neurological side effects.  I talked my Dr. into letting me go on T4/T3 therapy about a 15 mos. ago (at a similar dosage to the T4 alone), and I started getting nighttime RLS about 10 mos. ago.

I haven't found any comments on any blog or forum about RLS related to Levo/Synthroid usage, but have seen several correlations with Cytomel. I'm now going to try Armour in hopes I won't have to take a handful of pharmaceuticals to function and sleep like a normal person in their 30s.  Good Luck.
Avatar universal
OMG - I just had my synthroid increased to 125 mcg and I am having awful leg cramps/pain.  All day it aches just like you said especially if i am resting.  And I can't sleep now - I just took four advil to see if it stops.  Both my hands and my feet are very sore too.  HELP anyone that has any ideas on what to do.  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child